Vermont, 2018

Damaging Wind in Vermont, June 13, 2018

June 13, 2018 · NWS BTV · 1 event in 1 county or zone

A cold front moved across New York into western Vermont during the late evening hours of June 13th. Very marginal instability but strong winds aloft delivered scattered thunderstorms with isolated wind damage in the form of downed trees, limbs and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front moved across New York into western Vermont during the late evening hours of June 13th. Very marginal instability but strong winds aloft delivered scattered thunderstorms with isolated wind damage in the form of downed trees, limbs and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 13, 6:43 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 13, 6:43 PM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
743 PM EDT Wed Jun 13 2018

.SYNOPSIS...
Showers and thunderstorms are expected across the North Country
tonight as a strong upper level trough and cold front move
through the region. Some thunderstorms could be strong to severe
and produce wind gusts of 40 to 60 mph with the main threat for
these stronger gusts between 5 PM and midnight. Showers will
continue to linger across the region into Thursday before
gradually tapering off as drier air filters into the region.
This will help keep temperatures below normal on Thursday but
temperatures will begin to moderate back to near normal values
heading into the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 730 PM EDT Wednesday...A line of showers and thunderstorms
continues across northern New York from a line extending from
Canton down to Harrisville and further southwest into New York.
The line of thunderstorms for the northern half of Saint
Lawrence County has fizzled out as the lake of instability
caused a gradual weakening trend with just some light to
moderate rain accompanied by isolated thunderstorms. CAPE values
across the North Country have already begun to diminish with the
loss of daytime heating although DCAPE values remain close to
1000 J/kg. These thunderstorms are expected to diminish in
intensity heading into the evening hours as the atmosphere
continues to destabilize. A severe thunderstorm watch is in
effect for Saint Lawrence, Franklin, Essex and Clinton counties
in New York until 9 PM as thunderstorms are expected to drop
below severe intensity. The Champlain Valley and southern
Vermont looks to get in on the thunderstorm action around 9 PM
but thunderstorms should be sub severe although a few wind gusts
upwards to 40 mpg could be seen with collapsing thunderstorms.
We will continue to monitor the potential for severe
thunderstorms through the evening hours.

Previous Discussion...Water vapory imagery this afternoon shows
an impressive jet streak rounding the base of an upper level
trough over the Great Lakes Region. At the same time, a surface
cold front is moving over the same region at a quick pace thanks
in large part to a strong low to mid-level jet. As this jet
streak continues to round the base of the trough through the
afternoon hours, the trough will become negatively tilted. As
this happens, portions of northern New York and the Saint
Lawrence Valley will be under the area of greatest upper level
diffluence which will help increase thunderstorm coverage and
intensity. It looks like the thunderstorms will initially be
limited in coverage but as moisture out of cold front continues
to advect northward, storm coverage should gradually increase.
Guidance suggests that these cells will eventually morph into a
linear segment (MCS) that may have QLCS features in it. Should
this happen, small and short lived bowling segments could
produce some isolated wind gusts.

As it stands now, CAPE values have gradually been increasing to
400 to 1200 J/kg across the forecast area with the highest
values across northern New York. However, not much more
destabilization is expected as cloud cover have since built
across the region. Shear Values from both 0-3 km and 0-6 km are
30 knots or greater and will only increase through the remainder
of the afternoon which will help any thunderstorms that develop
to become slightly better organized. Looking at the high-res
guidance, there is great clustering in thunderstorms moving into
the Saint Lawrence Valley between 5 and 7 PM, quickly move
eastward into the Champlain Valley between 7 and 9 PM and out of
the state by around midnight.

Gusty winds are expected behind the FROPA this evening as the
pressure gradient tightens in response to quick pressure rises
on the back side of the front. The strongest winds will likely
be observed across northern New York where winds of 25 to 35 mph
winds can be expected through Thursday morning while much of
Vermont will see winds in the 10 to 25 mph range. These winds
will diminish late Thursday morning as the pressure gradient
begins to relax. Rain showers are expected to continue through
Thursday evening with northern New York and northern Vermont
having the highest likelihood of showers. By Thursday night, it
looks like weak surface high pressure will build into the North
Country and bring a period of quieter weather and clearer skies.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
As of 314 PM EDT Wednesday...Quiet weather returns for the end of
the work week with PoPs nil and sunny to mostly sunny skies
expected as high pressure begins to build back into the region.
Upper trough will still be influencing our temperatures as it
swings south of the region through the day with the 925-850mb
flow northerly, and 850mb temps only rising to around +10C. With
limited moisture in the low levels, steepening lapse rates will
support highs just a few degrees below normal in the low/mid
70s, and a few wind gusts in the 10-20 mph range. Surface high
pressure builds overhead Friday night with skies clearing, winds
abating, and lows right around normal ranging from the upper
40s to mid 50s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
As of 314 PM EDT Wednesday...Overall pattern for the weekend into early
next week will be a changeable one where a building upper ridge
over the central CONUS will bring hot and humid conditions to
the Northeast Saturday and Sunday, followed by a cold front
passage Sunday night into Monday, and a return of more seasonal
temperatures and humidity Tuesday and Wednesday. The best chance
for precipitation will be Sunday afternoon through Monday where
models generally agree that a cold front will drop out of
southern Canada into the forecast area. Some differences in
timing between the GFS/CMC and ECMWF where the ECMWF is slower
to push the front through, carrying more precipitation through
Monday, while the GFS and CMC are faster on the front-end
showing the potential for showers and thunderstorms Sunday
afternoon. Feel the highest confidence for activity will be
Sunday night where I've highlighted likely showers and
thunderstorms, and while not mentioned explicitly in the
forecast, the potential for heavy rain will exist with progged
PWATs up to 2".

For temps and humidity, the most uncomfortable day will be Sunday
with highs well into the mid/upper 80s and dewpoints climbing into
the upper 60s. Sunday night looks just awful for sleeping with no
change in dewpoints from earlier in the day, and temps only falling
into mid/upper 60s. Muggy and humid for sure, so if you haven't
broken out the a/c yet, this weekend might be the time to do so.
Following the frontal passage, whenever that happens on Monday,
temps/humidity will return to more comfortable levels with highs in
the 70s, lows in the 50s and dewpoints below 60.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
Through 00Z Friday...A line of showers and thunderstorms
continues to move across northern New York this evening and will
move into Vermont around 02Z. Have added prevailing TS to all
terminals in VT and NY and have timed them based on current
storm location and track. Gusty winds will move in behind the
front in NY tonight with 20 to 30 kt gusts possible until mid
morning on Thursday. Mostly have MVFR conditions continuing
through the forecast period with pockets of IFR for SLK during
the afternoon hours on Thursday.

Outlook...

Thursday Night: Mainly VFR, with areas MVFR possible. Chance
SHRA.
Friday: VFR. NO SIG WX.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. Slight chance SHRA.
Sunday: Mainly VFR, with local MVFR possible. Chance SHRA, Chance
TSRA.
Sunday Night: Mainly VFR, with local IFR possible. Chance SHRA,
Chance TSRA.
Monday: Mainly VFR, with local IFR possible. Chance SHRA, Slight
chance TSRA.

&&

.MARINE...
Southerly winds will continue to increase to 15 to 30 kts
through the later afternoon hours before diminishing during the
later evening. These winds will peak in intensity between 5 and
8 PM and will drop below 25 kts around 9 or 10 PM. There will be
increased chop across the lake, especially across locations that
have southerly facing aspects like Cumberland and Burlington
Bays. Mariners are advised to take caution if recreating out on
the lake this afternoon and evening.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Clay
NEAR TERM...Clay
SHORT TERM...Lahiff
LONG TERM...Lahiff
AVIATION...Clay
MARINE...Clay
Hazardous weather outlook, Jun 13, 4:20 AM EST, 16 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
520 AM EDT Wed Jun 13 2018

NYZ026>031-034-035-087-VTZ001>012-016>019-140930-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
520 AM EDT Wed Jun 13 2018

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

The threat for strong and gusty winds associated with thunderstorms
will increase later today and this evening across portions of
northern New York as a strong cold front moves into the region. At
this time showers and thunderstorms are expected to form across
southeast Ontario Province late this afternoon and move quickly
eastward into the Saint Lawrence Valley and northern Adirondacks
between 500 pm and 1000 pm. While thunderstorms are not expected
to be widespread...any of the storms will be moving rather quickly
and will have the potential to produce wind gusts in the 40 to 60
mph range. Winds of this magnitude can knock trees and power lines
down...which could lead to power outages and property damage. The
thunderstorms are expected to weaken as they move into the
Champlain Valley and remainder of Vermont later tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 13, 4:57 PM EST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Burlington VT
557 PM EDT WED JUN 13 2018

NYZ026-029-087-132300-
Northern St. Lawrence-Southeastern St. Lawrence-Southwestern St.
Lawrence-
557 PM EDT WED JUN 13 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN AND CENTRAL
ST. LAWRENCE COUNTY...

At 556 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 23 miles north of Ogdensburg to 10 miles
northwest of Wellesley Island State Park. Movement was east at 40
mph.

Winds in excess of 40 mph are possible with these storms, in
addition to brief heavy rainfall and dangerous cloud to ground
lightning.

Locations impacted include...
Potsdam, Massena, Gouverneur, Ogdensburg, Canton, Norfolk, Lisbon,
Louisville, De Kalb, Fowler, Colton, Morley, Massena International
Airport - Richards Field, Helena, Waddington, Richville, Hammond,
Madrid, Rensselaer Falls and Norwood.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northern New York.

LAT...LON 4445 7576 4445 7578 4451 7575 4485 7528
      4496 7492 4497 7496 4499 7489 4497 7493
      4497 7488 4500 7489 4501 7483 4499 7473
      4495 7472 4495 7464 4488 7463 4416 7531
      4439 7584
TIME...MOT...LOC 2156Z 282DEG 34KT 4503 7561 4443 7616

Banacos
Special weather statement, Jun 13, 6:05 PM EST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Burlington VT
705 PM EDT WED JUN 13 2018

NYZ026-027-029-030-087-140000-
Northern St. Lawrence-Northern Franklin-Southeastern St.
Lawrence-Southern Franklin-Southwestern St. Lawrence-
705 PM EDT WED JUN 13 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN FRANKLIN AND
NORTHEASTERN ST. LAWRENCE COUNTIES...

At 703 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near St. Regis to near Canton. Movement
was east at 35 mph.

Winds in excess of 30 mph are possible with these storms, in
addition to dangerous cloud-to-ground lightning.

Locations impacted include...
Potsdam, Canton, Norfolk, Moira, Bangor, Parishville, Fort Covington,
Bombay, Massena International Airport, Helena,
Burke, Brushton, Lawrenceville, Malone, Chateaugay, Norwood, Brasher
Falls, St. Regis, Lake Ozonia and Dickinson.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northern New York.

LAT...LON 4499 7434 4500 7403 4491 7401 4451 7441
      4462 7519 4501 7477 4499 7474 4501 7467
TIME...MOT...LOC 2303Z 267DEG 30KT 4507 7463 4462 7512

Banacos
Special weather statement, Jun 13, 6:52 PM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Burlington VT
752 PM EDT WED JUN 13 2018

NYZ026>031-140045-
Northern St. Lawrence-Eastern Clinton-Northern Franklin-Southeastern
St. Lawrence-Southern Franklin-Western Clinton-
752 PM EDT WED JUN 13 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN CLINTON...
FRANKLIN AND NORTHEASTERN ST. LAWRENCE COUNTIES...

At 752 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near St. Regis to near Lake Ozonia.
Movement was east at 40 mph.

Winds in excess of 40 mph are possible with these storms, in
addition to brief heavy downpours and dangerous cloud-to-ground
lightning.

Locations impacted include...
Saranac, Moira, Altona, Bangor, Fort Covington, Bombay, Ellenburg
Depot, Bryants Mill, Lyon Mountain, Burke, Clayburg, Merrill,
Brushton, Lawrenceville, Malone, Churubusco, Debar Mountain, Jericho,
Chateaugay and Dannemora.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northern New York.

LAT...LON 4499 7434 4500 7363 4448 7366 4454 7473
      4467 7471 4472 7461 4473 7471 4500 7468
TIME...MOT...LOC 2352Z 262DEG 34KT 4507 7458 4454 7463

Banacos
Special weather statement, Jun 13, 7:16 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Burlington VT
816 PM EDT WED JUN 13 2018

NYZ028-030-031-034-035-140115-
Eastern Clinton-Southern Franklin-Western Essex-Eastern Essex-Western
Clinton-
816 PM EDT WED JUN 13 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CLINTON...
SOUTHEASTERN FRANKLIN AND ESSEX COUNTIES...

At 815 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Madawaska to near Lake Durant
Campground. Movement was east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms, in addition to dangerous cloud-to-ground lightning.

Locations impacted include...
Adirondack Regional Airport, Saranac Lake, Lake Placid, Moriah,
Westport, Wilmington, Elizabethtown, Keene, Minerva, Newcomb,
Wawbeek, Schroon Lake, Keene Valley, Port Henry, Au Sable Forks,
Mount Marcy, Crown Point Center, Keeseville, Jay In Essex County and
North Elba.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northern New York.

LAT...LON 4454 7341 4380 7345 4375 7400 4376 7406
      4379 7405 4381 7408 4381 7412 4383 7415
      4382 7419 4381 7421 4392 7434 4397 7426
      4412 7428 4411 7445 4459 7438
TIME...MOT...LOC 0015Z 273DEG 35KT 4454 7429 4388 7438

Banacos
Special weather statement, Jun 13, 8:09 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Burlington VT
909 PM EDT WED JUN 13 2018

NYZ034-035-VTZ009-011-018-140215-
Western Essex-Eastern Essex-Western Rutland-Western Addison-Eastern
Addison-
909 PM EDT WED JUN 13 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ESSEX...ADDISON AND
NORTHWESTERN RUTLAND COUNTIES...

At 908 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Moriah to near Indian Lake. Movement
was east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms, in addition to dangerous cloud-to-ground lightning.

Locations impacted include...
Middlebury, Vergennes, Moriah, Crown Point, Westport, Elizabethtown,
Minerva, Newcomb, Cornwall, Sudbury, Weybridge, Salisbury, Schroon
Lake, Orwell, Benson, Whiting, New Haven, Port Henry, Addison and
Shoreham.

If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northern New York.

LAT...LON 4377 7335 4381 7340 4374 7406 4380 7405
      4381 7412 4383 7415 4381 7421 4392 7434
      4397 7426 4401 7426 4413 7414 4414 7409
      4417 7410 4426 7401 4420 7298 4381 7300
      4380 7302 4374 7300 4368 7341
TIME...MOT...LOC 0108Z 288DEG 33KT 4404 7358 4372 7422

Banacos

The radar

The Burlington radar (KCXX), 89 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rutland

When
June 13, 9:00 PM EST
Where
Rutland County, Benson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.720, -73.320

Tree and branches down on utility lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2018Every state in 2018This day in weather historyWarnings in Vermont, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750344.